Montana, 2017

Hail and Damaging Winds in Montana, August 1, 2017

August 1, 2017 · NWS BYZ · 7 events in 5 counties and zones

A strong cold front combined with an upper level disturbance resulted in the development of severe thunderstorms across portions of south central Montana during the early to late evening hours on the 1st. Although some hail was reported, the main impact from these thunderstorms was strong to damaging wind gusts due to the large temperature-dew point spreads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front combined with an upper level disturbance resulted in the development of severe thunderstorms across portions of south central Montana during the early to late evening hours on the 1st. Although some hail was reported, the main impact from these thunderstorms was strong to damaging wind gusts due to the large temperature-dew point spreads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 1, 1:56 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 1, 1:56 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
256 PM MDT Tue Aug 1 2017

.SHORT TERM...valid for Wed and Thu...

Approaching cold front and pacific shortwave will be the triggers
for isolated thunderstorms developing over western areas mid
afternoon, with storms becoming more numerous as they move
eastward. Best chances for precipitation will be Rosebud county
east. Some ingredients for an isolated strong to severe storm in
place (moderate CAPE/0-6km Shear), but not the most impressive set
up, especially from Billings west. Latest CAM models are backing
off stronger storms from Billings west and also trending later
with the timing, bringing strongest storms into eastern zones
around Midnight which would limit severe threat. For now will
stay the course with SPC slight risk and mention of severe over
much of the area. Pops range from 30s in the west to 60s over
eastern areas. Precipitable water values in the one inch vicinity
combined with storm movement under 20 mph should bring locally
heavy rainfall to areas that do see a storm where up to a quick
inch of rain is possible.

Cold front moves through the region overnight with a second area
of precipitation trailing the front and moving through during the
day Wednesday. Temperatures will be significantly colder than the
past week with highs in the 70s, and depending on cloud cover some
areas may be just below 70 for a high. Precipitation moves out
Wednesday night and Thursday looks mainly dry with highs again
mainly in the 70s. Be alert for those stronger storms this
evening, and get out and enjoy the very pleasant summer days
coming up. Chambers

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

The extended forecast continues to look like a quieter pattern
with temperatures below normal to start but warm to around normal
levels by the weekend. Models continue to show a consistent
northwest flow pattern setting up with a ridge along the West
Coast and a trough over the central states. A northwest flow aloft
can also result in thunderstorm activity, but at this time the
activity looks to be limited. There will be some energy moving
southeast across the Dakotas and eastern Montana and this is where
the better chances for showers and thunderstorms will be located.
Overall, dry conditions will continue but there will be a relief
in the very hot temperatures. Hooley

&&

.AVIATION...

Thunderstorms are expected to develop this afternoon continuing
through the evening mainly along and east of a Roundup- Billings-
Sheridan line. Severe thunderstorms are likely. MVFR/IFR
conditions with heavy rain, damaging winds and large hail will be
possible with any of the thunderstorms. The activity will continue
past 06z for southeast Montana including the KMLS, KBHK and 4BQ
areas. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 059/073 052/079 055/088 058/085 057/087 059/089 061/090
    43/T    10/U    01/U    11/B    11/U    11/U    12/T
LVM 052/072 047/079 051/088 051/084 049/085 051/088 052/088
    22/T    21/U    01/U    11/U    11/U    12/T    12/T
HDN 060/075 051/081 055/089 057/086 056/088 057/091 059/092
    53/T    11/U    00/U    11/B    11/U    11/U    01/B
MLS 060/075 052/077 056/087 059/086 058/088 059/092 062/091
    53/T    10/U    00/U    01/B    10/U    00/U    01/B
4BQ 059/076 050/077 053/087 057/086 055/088 057/090 060/091
    53/T    21/U    01/U    11/B    10/U    01/U    02/T
BHK 058/073 049/074 051/084 054/081 053/081 055/087 058/088
    66/T    21/U    01/U    22/T    11/U    00/U    02/T
SHR 056/074 049/076 052/086 054/083 051/084 052/087 054/088
    54/T    21/U    01/U    11/B    21/U    11/U    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 1, 1:53 PM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
253 PM MDT Tue Aug 1 2017

MTZ028>042-056>058-063>068-WYZ098-099-012200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
253 PM MDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

Scatterd thunderstorms will continue through tonight. A few strong
to severe storms are possible. Strong wind gusts over 60 mph will
be the main threat, but hail and locally heavy rain are also
possible.

In the hours before

Special weather statement, Aug 1, 3:13 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Billings MT
413 PM MDT TUE AUG 1 2017

MTZ036-012300-
Powder River MT-
413 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Broadus, moving east at 20 mph.

Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Broadus and Olive.

LAT...LON 4536 10573 4556 10568 4557 10513 4515 10528
TIME...MOT...LOC 2211Z 285DEG 17KT 4546 10561

TWH

The radar

The Billings radar (KBLX), 236 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Powder River

When
August 1, 3:30 PM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.440, -105.630

Thunderstorm Wind, Carbon

When
August 1, 7:54 PM MST
Where
Carbon County, 1.19 mi SW of Roberts
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.360, -109.190

Some trees were blown down, size unknown.

Hail, Musselshell

When
August 1, 8:07 PM MST
Where
Musselshell County, 5.14 mi SE of Melstone
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -107.800

Hail, Yellowstone

When
August 1, 9:14 PM MST
Where
Yellowstone County, 1.46 mi NNW of Lockwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -108.440

Thunderstorm Wind, Yellowstone

When
August 1, 9:30 PM MST
Where
Yellowstone County, 5.82 mi W of Billings Logan Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.790, -108.650

A thunderstorm wind gust blew down sections of a yard fence, as well as broke off 3 to 4 inch diameter tree limbs.

Thunderstorm Wind, Big Horn

When
August 1, 9:48 PM MST
Where
Big Horn County, 2.13 mi NNW of Hardin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.760, -107.610

A wind gust estimated at 70 mph resulted in a downed tree.

Hail, Big Horn

When
August 1, 9:48 PM MST
Where
Big Horn County, 2.13 mi NNW of Hardin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.760, -107.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706086, 706085, 706084, 706083, 706082, 706072, 706079.